Alert archive / Iowa / Wind Advisories in 2023

Wind Advisory 6, NWS Des Moines, IA

May 1, 202328 counties in Iowa

NWS Des Moines, IA issued this wind advisory at May 1, 2023, 10:22 AM CDT for 28 counties in Iowa. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 1, 2023, 10:22 AM CDT (15:22 UTC)
Expired
May 1, 2023, 7:00 PM CDT
In force
9 hr
Issued by
NWS Des Moines, IA
All 28 counties

Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Cerro Gordo County, IA, Emmet County, IA, Franklin County, IA, Grundy County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Jasper County, IA, Kossuth County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Poweshiek County, IA, Story County, IA, Tama County, IA, Wapello County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 82 km from the middle of the area, began a volume at 15:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 3.4 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2023-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2023-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1019 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

293 
WWUS73 KDMX 011522
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
1022 AM CDT Mon May 1 2023

IAZ004>007-015>017-023>028-035>039-047>050-060>062-074-075-086-
012100-
/O.NEW.KDMX.WI.Y.0006.230501T1522Z-230501T2100Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Webster-
Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama-Polk-
Jasper-Poweshiek-Marion-Mahaska-Wapello-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Waverly, Fort Dodge, Webster City, Iowa Falls, Eldora, 
Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, 
Waterloo, Cedar Falls, Boone, Ames, Marshalltown, Tama, Toledo, 
Traer, Dysart, Gladbrook, Des Moines, Newton, Grinnell, Pella, 
Knoxville, Oskaloosa, and Ottumwa
1022 AM CDT Mon May 1 2023

...WIND ADVISORY IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON...

* WHAT...Sustained northwest winds 25 to 30 mph with gusts around 
  50 mph.

* WHERE...Portions of northern, central and southeast Iowa.

* WHEN...Until 4 PM CDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
3 follow-up statements
278 
WWUS73 KDMX 011715
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
1215 PM CDT Mon May 1 2023

IAZ004>007-015>017-023>028-035>039-047>050-060>062-074-075-086-
012100-
/O.CON.KDMX.WI.Y.0006.000000T0000Z-230501T2100Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Webster-
Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama-Polk-
Jasper-Poweshiek-Marion-Mahaska-Wapello-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Waverly, Fort Dodge, Webster City, Iowa Falls, Eldora, 
Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, 
Waterloo, Cedar Falls, Boone, Ames, Marshalltown, Tama, Toledo, 
Traer, Dysart, Gladbrook, Des Moines, Newton, Grinnell, Pella, 
Knoxville, Oskaloosa, and Ottumwa
1215 PM CDT Mon May 1 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS
AFTERNOON...

* WHAT...Sustained northwest winds 25 to 30 mph with gusts 
  around 50 mph.

* WHERE...Portions of northern, central and southeast Iowa.

* WHEN...Until 4 PM CDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Fire weather conditions will be elevated
  this afternoon due to these winds and low relative humidity,
  particularly over northern Iowa where fuels remain more cured.
  Tuesday will have somewhat similar conditions with strong, 
  gusty winds and elevated fire weather.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
095 
WWUS73 KDMX 012046
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
346 PM CDT Mon May 1 2023

IAZ004>007-015>017-023>028-035>039-047>050-060>062-074-075-086-
020000-
/O.EXT.KDMX.WI.Y.0006.000000T0000Z-230502T0000Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Webster-
Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama-Polk-
Jasper-Poweshiek-Marion-Mahaska-Wapello-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Waverly, Fort Dodge, Webster City, Iowa Falls, Eldora, 
Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, 
Waterloo, Cedar Falls, Boone, Ames, Marshalltown, Tama, Toledo, 
Traer, Dysart, Gladbrook, Des Moines, Newton, Grinnell, Pella, 
Knoxville, Oskaloosa, and Ottumwa
346 PM CDT Mon May 1 2023

...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Sustained northwest winds 20 to 30 mph with gusts up to 
  50 mph.

* WHERE...Portions of northern, central and southeast Iowa.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Fire weather conditions will be elevated
  into the early evening due to these winds and low relative
  humidity, particularly over northern Iowa where fuels remain
  more cured.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
278 
WWUS73 KDMX 012356
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
656 PM CDT Mon May 1 2023

IAZ004>007-015>017-023>028-035>039-047>050-060>062-074-075-086-
020100-
/O.EXP.KDMX.WI.Y.0006.000000T0000Z-230502T0000Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Webster-
Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama-Polk-
Jasper-Poweshiek-Marion-Mahaska-Wapello-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Waverly, Fort Dodge, Webster City, Iowa Falls, Eldora, 
Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, 
Waterloo, Cedar Falls, Boone, Ames, Marshalltown, Tama, Toledo, 
Traer, Dysart, Gladbrook, Des Moines, Newton, Grinnell, Pella, 
Knoxville, Oskaloosa, and Ottumwa
656 PM CDT Mon May 1 2023

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

Gusty winds will begin to ease after sunset, but windy conditions
will continue through the night.

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at May 1, 6:20 AM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, May 1, 6:20 AM CDT, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
620 AM CDT Mon May 1 2023

...Updated for the 12z Aviation Discussion...

.DISCUSSION.../Today through Sunday/
Issued at 259 AM CDT Mon May 1 2023

Key Messages:

- Windy conditions with elevated fire weather concerns today and
  again on Tuesday.
- Dry through Wednesday, then milder with low rain chances from
  Thursday through the end of the week.
- Possibly higher rain/thunderstorm potential in the latter part
  of next weekend.

The large cloud deck that covered Iowa for the past day or two
continues to slowly clear out to the east as a large storm system
departs from the Great Lakes region. The pressure gradient
surrounding that system still extends over our area however,
maintaining brisk northwest winds that will surge again today.
Forecast soundings and synoptic analysis indicate a lower
potential for wind gusts than on Sunday, with winds aloft a bit
less robust, however a well-mixed surface layer up to about 2 km
with strong winds throughout the layer will result in high
sustained wind speeds once again, likely in the 25 to 30 mph for
much of the day. In addition, today will see much lower relative
humidity, with values bottoming out between 25 and 35 percent this
afternoon. This scenario results in values near or just below
criteria for issuance of a Wind Advisory or Red Flag warning, and
while neither has thus been issued at this time, short term and
observational trends will be watched closely today for any
possible upgrade.

Elevated winds and fire weather concerns will return on Tuesday in
a very similar set-up to Monday, but with a couple of differences.
While still breezy, winds are not forecast to be as strong on
Tuesday with speeds more in the 20 to 25 mph range which should
remain safely below Wind Advisory consideration. However, even
drier air will stream in with the approach of a surface ridge,
allowing relative humidity to plunge below 25 percent and
possibly down to around 20 percent on Tuesday afternoon. This will
once again bring us close to Red Flag Warning criteria,
particularly across northern Iowa where surface fuels remain
mostly cured.

Other than the wind and fire weather concerns, overall weather
will be dry and quiet through midweek. By Wednesday night the
aforementioned surface ridge, having built directly over Iowa on
Wednesday, will begin to slide off to the east and usher in a
different weather regime for the latter half of the week. A
retrograding 500 mb trough/low over western Quebec and southern
Manitoba, and a weakening low rotating northeastward from
California into the Rockies, will combine to smush a ridge over
the central U.S. down toward the southern plains. This will result
in modest southwest to west steering flow over Iowa, promoting
gradual warming/moisture return. In addition, large-scale
subsidence will be shoved southward with the ridge and leave us in
a weakly unstable/active regime, with any subtle impulses ejecting
out of the western low promoting periodic development of
clouds/showers/thunderstorms. This results in persistent low POPs
around 20 to 30 percent from Thursday into the weekend, with
little confidence in which periods will see spotty rain and which
will not. The subsequent evolution of the two 500 mb cyclones is
uncertain as they coalesce, but the 00Z EC and GFS have actually
converged on a general scenario in which those systems consolidate
somewhat over central Canada this weekend, with a trailing
longwave trough moving over Iowa roughly around next Sunday which
would promote higher rain/storm chances at that time. However, any
further details will need to wait to be fleshed out over the next
several days as the broad evolution of this complex interaction
plays out.

&&

.AVIATION.../For the 12Z TAFS through 12Z Tuesday morning/
Issued at 620 AM CDT Mon May 1 2023

VFR conditions are forecast through the TAF period and beyond,
with no precipitation or obscurations foreseen. Northwest winds
will increase this morning, becoming strong and gusty for much of
the day before decreasing again around this evening. The result
will be a potential for 20 KT or greater crosswinds during the
day.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Lee
AVIATION...Lee
Hazardous weather outlook, May 1, 3:24 AM CDT, 6 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
324 AM CDT Mon May 1 2023

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-020830-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
324 AM CDT Mon May 1 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

There will be elevated fire weather conditions today along with strong,
gusty winds from the northwest with gust up to around 40 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Blustery conditions and elevated fire weather concerns will
persist into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Ansorge

In the hours before

Special weather statement, May 1, 4:23 AM CDT, 5 hours 59 minutes before
Special Weather Statement
National Weather Service Des Moines IA
423 AM CDT Mon May 1 2023

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-011600-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
Including the cities of Estherville, Algona, Forest City,
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda,
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton,
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake,
Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy,
Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley,
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo,
Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames,
Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon,
Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee,
Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart,
Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk,
Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola,
Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr,
Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville,
and Bloomfield
423 AM CDT Mon May 1 2023

...Windy Conditions and Elevated Fire Danger Today...

Strong northwest winds of 25 to 30 mph, with higher gusts at
times, are forecast from later this morning into the afternoon.
This will create stiff crosswinds on some roads and may blow
about loose objects. The strong winds, combined with relative
humidity falling below 35 percent, will promote an elevated fire
danger today. Any fires that do occur may spread quickly and
become difficult to control. Please exercise caution and heed any
local burn bans.

Dry and breezy conditions are expected again on Tuesday.

Lee

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 3:36 PM CDTFire Weather WatchDMXCerro Gordo, Emmet, Hancock, Kossuth, Palo Alto, Winnebago and 1 more11 hr

Nearby

Wind Advisories in Iowa, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.